Vermont, 2007

Winter Storm in Vermont, April 4 to 5, 2007

April 4 to 5, 2007 · NWS BTV · 11 events in 11 counties and zones

A complex storm system moved across Ontario and Quebec on the 4th with a frontal boundary that moved across Vermont during the afternoon. Meanwhile, a coastal low developed off the New Jersey coast during the late afternoon and evening of the 4th, that delivered precipitation across the area through the early morning hours of the 5th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A complex storm system moved across Ontario and Quebec on the 4th with a frontal boundary that moved across Vermont during the afternoon. Meanwhile, a coastal low developed off the New Jersey coast during the late afternoon and evening of the 4th, that delivered precipitation across the area through the early morning hours of the 5th. Rain mixed with and then changed to sleet and snow across Vermont during the afternoon of the 4th and continued through midday on the 5th.|Combined snow and sleet accumulations ranged from 4 to 12 inches with the higher amounts in the higher elevations. This caused some hazardous travel as well as some scattered power outages due to fallen tree limbs and branches. |Some specific snowfall accumulations included; 4 inches in Jericho (Chittenden county) and Morrisville (Lamoille county), 5 inches in Westford (Chittenden county), 7 inches in Granville (Addison county), Montgomery (Franklin county), Danby Four Corners (Rutland) and Rochester (Windsor county), 8 inches in Jay (Orleans county), Mount Holly (Rutland county), Chelsea (Orange county) and Woodstock (Windsor county), 9 inches in North Underhill (Chittenden county), East Haven (Essex county), Newport (Orleans county) and Worcester (Washington county), 10 inches in New Haven (Addison county), St. Johnsbury (Caledonia) and Greensboro (Orleans), 11 inches in South Lincoln (Addison county), Eden (Lamoille county), Waitsfield (Washington county) and Bethel (Windsor county), 12 inches in Lyndonville (Caledonia county), Island Pond (Essex county) and Brookfield (Orange county) with 14 inches in Sutton (Caledonia county) and North Calais (Orange county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 4, 2:28 PM EST, 32 minutes earlier.

Area forecast discussion, Apr 4, 2:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
328 PM EDT WED APR 4 2007

.SYNOPSIS...
THE BIG WX EVENT FOR THIS FCST PERIOD IS UPON US...MAIN SFC LOW ACRS
NRN GRT LAKES WHILE STG NEG TILT S/W DROPPING ACRS GRT LAKES WITH
SCNDRY LOW DVLPG OFF JERSEY SHORE. COASTAL SFC LOW TO MV ACRS SE MA
INTO GULF OF ME TNGT AND INTO ME THU.

CLOSED H5 LOW WL STRENGTHEN THEN DRIFT E ACRS FA THRU THU NGT THEN
THIS COUPLED SYSTEM WL WOBBLE ACRS NRN FA/QUEBEC THRU MOST OF THE
WKND. BASICALLY...CLDY...UNSEASONABLE COOL WITH SCT/LKLY MTN -SHSN
AND CHC/SCT VLY -SHSN THRU THE PERIOD.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
CRNT-TNGT: PCPN HAS BASICALLY CHANGED OVER TO SNOW/SLEET ACRS VT
WITH A  VARIETY OF SNOW/SLEET/RAIN ACRS NRN NY. VRY STG S/W ROUNDING
BASE OF TROF ACRS ERN LAKES WITH DRY SLOT THAT IS PRECARIOUSLY TOO
CLOSE FOR COMFORT AND A CONCERN ON MIDSHFT AND HERE AS WELL.
HWVR...EVIDENCE OF TREMENDOUS DIVERGENCE AND DIFFLUENCE ON WTR
VPR/IR IMAGERY WITH LOW/MID CLDS/PCPN DVLPG ALG EDGE OF DRY SLOT.

SFC LOW DVLPG OFF JERSEY SHORE WITH GRTST PRS FALLS APPRCHG LONG
ISLAND BUT I AM CONCERNED THAT BACKEDGE OF PCPN IS ALRDY E OF CHMPL
VLY LONGITUDE. HWVR...AS MNTD ABV THE S/W WAS ROUNDING/LIFTING NEG
TILT TROF AND FEEL MDLS ARE TOO CONSISTENT AND SYSTEM HAS TOO STG
DYNAMICS THAT MOIST WL BE PULLED/STRETCHED BACK INTO FA.

APRIL SNOW ACCUM DIFFICULT...BUT TIMING OF DAY (NIGHT) ELIMINATES
INSOLATION FACTOR. ALSO...H5 HGTS/THICKNESSES CRASHING...STG
UVM...STG ROTATING S/W AND STG MOIST ADVECTION ALG NEG TILT FTNL
BNDRY AS HAS BEEN MNTD BFR. THE SE UPSLOPE FLOW INTO THE CENT/SRN
GRN MTNS SHLD HELP ENHANCE QPF/LIFT AND PTNL SNOW DECENT INITIAL
LLVLS BEING MILD.

QPF VALUES FOR THE 00Z-12Z TIMEFRAME SUGGEST 0.30-0.50 INCHES WITHIN
CHMPL VLY (NW-SE) WITH LESSER AMTS W...>0.50 E WITH LCLLY >0.75
PSBL IN FVRD UPSLOPES IN CENT/SRN E SLOPES OF GRN MTNS. AS ELUDED
TO BY MIDSHFT FCSTR...CONCERN OF DRY AIR ADVECTING INTO MID LVLS BY
EVIDENCE OF WTR VPR DRY SLOT. ALSO...SNOW GROWTH LYR...LIES ABV
BEST LOW-MID LVL LIFT AND DEEP LYRD MOIST AS DRIER AIR SHWS UP AT
MID LVLS. THE VRY WET NATURE AND LACK OF BEST SNOW GROWTH SUGGESTS
SNOW/WATER RATIOS STARTING LOW BUT EVENTUALLY REACHING 10-12:1
RATIOS.

THESE NUMBERS PLACE WRN SLOPES OF GRN MTNS ON EDGE OF MINIMAL WNTR
STM WRNG CRITERIA BUT HAVE ELECTED TO PLACE WRN SLOPES EASTWARD IN
WRNG. MARGINAL WNTR WX ADV FOR CHMPL VLY AND INCLD ERN ADRNDKS DUE
TO FVRBL SE UPSLOPE IN WRN ESSEX AND WRN CLINTON CTYS.

THU: STEADIEST SNOW LIFTS NE OF FA BY MRNG BUT DVLPG NNW UPSLOPE
FLOW WL KEEP ACTVTY GOING...ESP NRN GRNS WITH GRTST FOCUS ARD JAY
PEAK WHERE THIS WL BE A LONG DURATION CONTS ACCUM SNOW EVENT.

THU PM-SAT: COUPLED LOW MAINTAINS CONTROL ACRS NRN FA/QUEBEC
THRU THIS PERIOD WITH THE COMBINATION OF COLD CORE AND INDIVIDUAL S/W
ROTATING ARD LOW PSBL TRIGGERS FOR ENHANCED ACTVTY. AGAIN...NE
FRANKLIN
CTY NR JAY PEAK WL ENDURE STEADY SNOW WHILE REST OF MTNS WITNESS
-SHSN LKLY/SCT SHSN WHILE VLYS ARE CHC/SCT -SHSN.

TMPS AS YOU CAN GUESS WL BE BLO NORMAL...ESP MAXS WITH MIN TMPS
TEMPERED BY CLD COVER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LITTLE CHANGE TO EXTENDED FCST PACKAGE TODAY...FOLLOWED HPC GUIDANCE
VERY CLOSELY FOR DAYS 4 THRU 7. WE CONTINUE TO HAVE ABOVE AVERAGE
FCSTER CONFIDENCE WITH LIMITED CHANGE EXPECTED TO ULVL PATTERN ACRS
OUR CWA THRU DAY 7. VERTICALLY STACKED MID/UPPER LVL LOW CONTINUES
TO PINWHEEL OVER NORTHERN NEW ENGLAND/EASTERN CANADA THRU DAY 7 WITH
SEVERAL EMBEDDED S/W TROFS IN THE NW FLW ALOFT. THESE EMBEDDED
ENERGY SPOKES...COMBINED WITH WEAK SFC TROFS WL HELP TO PROVIDE FA
WITH UNSETTLED WX THRU EARLY NEXT WEEK. IN ADDITION...UPSLOPE FLW
AND STEEP LOW TO MID LVL LAPSE RATES ASSOCIATED WITH COOL POOL ALOFT
WL HELP TO ENHANCE SNOW SHOWER ACTIVITY ACRS THE MTN ZNS SUNDAY INTO
MONDAY. WL CONT TO SHOW HIGHER POPS ACRS THE TRRN...WITH CHC POPS IN
THE VALLEY LOCATIONS. FEEL TOWARD MONDAY INTO TUES BL TEMPS WL WARM
ENOUGH ACRS VALLEY LOCATIONS TO HAVE SHOWERY PRECIP MIX WITH RAIN.
THE SNOW ACCUMULATIONS WL BE CONFINED TO THE HIGHER TRRN THRU EARLY
NEXT WEEK. OTHERWISE...PROGGED 85H TEMPS NEAR -10C SUPPORT HIGHS L/M
30S MTNS TO M/U 30S VALLEYS TO AROUND 40 IN DOWNSLOPING AREAS.
1000-500MB THICKNESS VALUES STAY BTWN 515 AND 522 THRU THE EXTENDED
PERIOD...SUPPORTING A PROLONGED PERIOD OF BELOW NORMAL TEMPS.
HOWEVER...STILL FEEL OVERNIGHT LOWS WL ONLY BE SLIGHTLY BELOW
NORMAL DUE TO CLOUDS/PRECIP EXPECTED.

&&

.AVIATION...
COMPLICATED SHORT TERM AVIATION FCST ASSOCIATED WITH PTYPE AND
LWRING OF CIGS/VIS WITH BANDS OF PRECIP. CRNT RADAR SHOWS FIRST BAND
OF MIXED RAIN/SLEET/SNOW ACRS CPV AND CENTRAL/EASTERN VT.
PRECIP...STARTED AS RAIN...BUT AS DYNAMICS/PRECIP COOLED ATMOSPHERE
THE RAIN QUICKLY CHANGED TO SNOW ACRS BTV/MPV TAF SITES. SFC VIS HAS
BEEN DOWN TO 1/2SM MODERATE SN AT MPV WITH CIGS AROUND 010KFT.
HOWEVER...AS HEAVIER PRECIP SHIFTS EAST AND BECMGS LIGHTER EXPECT
PRECIP TO CHANGE BACK TO -RA ACRS BTV TAF SITE THRU THE REST OF THIS
AFTN. COLD AIR COLUMN IS DEEPER AT MPV AND AIRPORT LOCATED ON
HILLTOP SHOULD KEEP THEM IN A -RA/SN/PL THRU MOST OF THIS AFTN WITH
VIS BTWN 2-4SM AND LWR CIGS ASSOCIATED WITH SE UPSLOPE FLW. COLDEST
TEMPS ALOFT AND BEST LLVL CAA ARRIVES AFT 00Z THIS EVENING. BASED ON
GOOD DEEP LAYER UVVS AND MOISTURE...ALONG WITH FAVORABLE DENDRITIC
SNOW GROWTH POTENTIAL...EXPECT A PERIOD OF MODERATE SNOW TO DEVELOP
ACRS SLK...MPV...AND BTV TAF SITES. WL MENTION VIS BTWN 1/2SM AND
1SM AT THESE SITES WITH CIGS BTWN OVC005-012KFT BTWN 00Z-06Z
TONIGHT. THIS BAND OF MODERATE SNOW ASSOCIATED WITH DEVELOPING
COASTAL SYSTEM WL LIFT NE OF TAF SITES BY 12Z THURS. MSS TAF SITE WL
ONLY SEE -RA SLOWLY CHANGING OVER TO -SN THIS EVENING WITH LIMITED
REDUCTION IN VIS/CIGS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 11 AM EDT THURSDAY FOR VTZ003-004-
     006-007-016-017.

     WINTER WEATHER ADVISORY UNTIL 6 AM EDT THURSDAY FOR VTZ001-002-
     005-009-011.

     WINTER STORM WARNING UNTIL 6 AM EDT THURSDAY FOR VTZ008-010-
     012-018-019.

NY...WINTER WEATHER ADVISORY UNTIL 6 AM EDT THURSDAY FOR NYZ028-031-
     034-035.

&&

SYNOPSIS...SLW
SHORT TERM...SLW
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, Apr 4, 4:01 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
501 AM EDT WED APR 4 2007

VTZ010-012-018-019-050915-
ORANGE-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
501 AM EDT WED APR 4 2007

...WINTER STORM WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSEASONABLY COOL CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE
END OF THE WEEK AND INTO THE UPCOMING WEEKEND...WITH GENERALLY
CLOUDY SKIES EXPECTED...AND ON AND OFF CHANCES OF SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

VTZ003-004-006>008-016-017-050915-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
501 AM EDT WED APR 4 2007

...WINTER STORM WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

UNSEASONABLY COOL CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE
END OF THE WEEK AND INTO THE UPCOMING WEEKEND...WITH GENERALLY
CLOUDY SKIES EXPECTED...AND ON AND OFF CHANCES OF SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE TODAY AND TONIGHT.

NYZ026>031-034-035-087-VTZ001-002-005-009-011-050915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
501 AM EDT WED APR 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN...WILL MIX WITH AND CHANGE TO SNOW ACROSS THE
REGION LATER THIS AFTERNOON INTO THE EVENING HOURS...AND CONTINUE
OVERNIGHT BEFORE TAPERING TO SNOW SHOWERS DURING THURSDAY. MINOR
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE DURING THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSEASONABLY COOL CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE
END OF THE WEEK AND INTO THE UPCOMING WEEKEND...WITH GENERALLY
CLOUDY SKIES EXPECTED...AND ON AND OFF CHANCES OF SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGE TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE LATER TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Caledonia

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Eastern Addison

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rutland

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
April 4, 3:00 PM EST to April 5, 12:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27312, 27313, 27314, 27315, 27316, 27317, 27318, 27319, 27320, 27321, 27322.